Oxymorphone (Opana) Overdose

Not taking oxymorphone as directed can be dangerous. Toxic levels of opioids can overload opioid receptors, leading to the shutdown of vital body functions.

Signs of an oxymorphone overdose include gurgling sounds, clammy skin, constricted pupils, and an unresponsive state. In some cases, overdosing on oxymorphone can be life-threatening.

Oxymorphone is a prescription opioid analgesic that has medical use in treating chronic pain. Brand name drugs that contain oxymorphone include Opana (immediate-release formulation) and Opana ER (extended-release tablets).

Certain populations may be at a higher risk of overdose, such as people with a history of drug abuse or respiratory problems. Naloxone can immediately reverse symptoms of opiate overdose.

Long-term recovery from drug overdoses may include opioid addiction treatment programs and mental health services.

Signs Of Oxymorphone Overdose

Visible signs of an oxymorphone overdose can be noticed by others, and may include:

  • gurgling sounds
  • vomiting
  • constricted pupils
  • clammy skin
  • a limp or unresponsive body
  • faint or absent pulse

If you see these signs in a loved one, call for medical help immediately.

Symptoms Of Oxymorphone Overdose

If you take high amounts of opioid drugs like oxymorphone, you may experience the following overdose symptoms:

  • respiratory depression
  • breathing problems
  • hypertension (high blood pressure)
  • slow heart rate

These symptoms may occur after you experience common side effects of oxymorphone, such as constipation, sedation, and drowsiness.

Risk Factors Of Oxymorphone Overdose

Oxymorphone toxicity in the body can lead to an overdose. Toxic levels of opioids can overload opioid receptors, leading to the shutdown of vital body functions.

Not taking oxymorphone as directed can be dangerous. Patients with certain conditions may not be recommended for oxymorphone use.

Mixing With Other Substances

Mixing oxymorphone with other prescription drugs and substances can increase the chances of an overdose. In 2019, over 15 percent of opioid overdose deaths also involved benzodiazepines.

Benzodiazepines are a type of sedative that can treat insomnia and anxiety. The interactions of benzodiazepines and opioids can cause severe respiratory depression compared to when they are taken alone.

Mixing opioids with alcohol can also cause severe breathing problems, similar to an overdose.

Pre-Existing Health Problems

Patients with a history of asthma, sleep apnea, or pulmonary disease may be at a higher risk of breathing problems when taking opioid pain relievers.

People with a history of substance abuse or substance use disorders may be more likely to overdose on oxymorphone. Snorting oxymorphone can allow the drug to take effect faster, which may also apply to the onset of an overdose.

Informing your healthcare provider of your medical history, before they begin prescribing, can help reduce your chances of addiction and overdose.

Treatment For Oxymorphone Overdose

There were over 75,000 opioid overdose deaths in the United States from April 2020 to April 2021. Immediate treatment of opioid overdose can be crucial in aiding overdose victims.

Witnesses may administer naloxone to an overdose victim. Naloxone is an opioid antagonist that can reverse overdose effects. It may be given by civilians without professional medical training.

Medical professionals may focus on treating the effects of opioid overdose. Restoring a victim’s heart rate, breathing, and consciousness may be attempted by paramedics.

Long-Term Recovery & Treatment Options

A drug overdose can be a sign of a chronic drug use problem. Without professional treatment, overdose victims may continue the cycle of drug abuse and declining health.

A professional drug abuse treatment program can help patients become sober, improve their mental health, and manage their withdrawal symptoms.

Treatment programs often include the use of counseling, as well as medication-assisted treatment, where patients are given lower-risk alternatives such as methadone.

For information on our outpatient treatment options, please contact us today.

Written by
Northeast Addition Editorial Team

Published on

©2022 Northeast Addition Center | All Rights Reserved

This page does not provide medical advice.

Ready to make a change? Talk to a specialist now.